MAUDE Adverse Event Report: MEDTRONIC MEXICO KYPHON V BONE BIOPSY DEVICE 15GA KIT; DEVICE, PERCUTANEOUS, BIOPSY

MEDTRONIC MEXICO KYPHON V BONE BIOPSY DEVICE 15GA KIT; DEVICE, PERCUTANEOUS, BIOPSY
Catalog Number VPB13D
Medical Device Problem Codes Material Separation (1562); Mechanical Jam (2983)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 03/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: visual and optical inspection confirmed the cannula was returned with the hub pulled from the shaft.On the cannula, the knurling was present as well as the flair on the backside of the shaft.There was cement noted inside the inner diameter of the hub.It appears the shaft was separated from the plastic hub from excessive force.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient presented with osteoporotic vertebral compression fractures; and underwent vertebroplasty at t5, t6, t7, l2.While operating between t5 and t6, intra-op, trocar got stuck in the vertebral body, possibly due to heavy malleting and denser than normal bone.Upon attempting to pull out trocar, the purple hub on superficial end ripped off from the trocar placed in the pedicle and vertebral body.At times, physician was pulling so hard on the needle that the patient was being lifted off of the table.Once the purple hub ripped off, the surgeon had to use vice grips and a mallet to remove the needle from patient to prevent an open spine surgery to remove.The doctor was sure that the bond between the hub and cannula became loose due to heavy malleting.The patient had hematoma at access site, possibly due to excessive pulling force on the trocar and pedicle.

Brand Name
KYPHON V BONE BIOPSY DEVICE 15GA KIT
Common Device Name
DEVICE, PERCUTANEOUS, BIOPSY
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key10213922
Report Number9612164-2020-02365
Device Sequence Number3270701
Product Code MJG
UDI-Device Identifier00763000026769
UDI-Public00763000026769
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/19/2021
Device Catalogue NumberVPB13D
Device Lot Number218283670
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2020
Initial Report FDA Received Date06/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR